Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 137, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2019, 3:37 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 3:37 PM CDT (20:37 UTC)
- Expired
- Jul 17, 2019, 4:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:01 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 17, 1:01 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 101 PM CDT Wed Jul 17 2019 .MESOSCALE DISCUSSION... Issued at 1054 AM CDT Wed Jul 17 2019 The chance for strong to severe thunderstorms is expanding this morning from north central Minnesota to east central and southeast North Dakota. Thunderstorms may develop as early as the mid afternoon hours across eastern/southeastern ND and will pose a threat for strong winds and hail. Although the tornado threat is low, a tornado can't be ruled out. Morning satellite imagery is showing rapid clearing across southern and southeastern North Dakota in the wake of early morning convection. Temperatures have been quickly warming into the mid to upper 70s and dewpoints are reaching the upper 60s and low 70s per recent surface observations with southeasterly flow providing modest moisture return into the region. A differential mixing zone was identified on the northern and eastern bounds of this pocket of warm/moist air where surface winds are slightly more backed. Surface obs also reveal a surface trough draped north to south across central ND, while an approaching upper level shortwave is apparent across western ND/eastern MT. Recent RAP analyses show ML/MUCAPE values of 500/2000 J/kg already in place over the region, and visible imagery is showing hints of developing billow clouds across eastern ND/northwest MN that are indicative of strong mid level shear. Heading into the afternoon hours, continued daytime heating will help further destabilize the boundary layer across southeast/east central ND ahead of the approaching wave/surface trough. Although forcing for ascent will be fairly weak overall, combined forcing from convergence along the surface boundary and upper level ascent in the form of 30 m/12-hour height falls will promote convective initiation this afternoon across eastern ND. Strong mid to upper level winds associated with the 500 mb jet max will support 0-6 km bulk shear values of 40-50 knots, which will be supportive of organized convection. Deep shear vectors orthogonal to the surface boundary and weaker forcing for ascent will promote an initial discrete storm mode. Although hail and strong winds will be the primary threats, a tornado threat may exist if a storm can become rooted along the aforementioned differential mixing boundary where surface winds are more backed and storm scale SRH will be augmented. .UPDATE... Issued at 100 PM CDT Wed Jul 17 2019 Linger showers near International Border near subtle mid level circulation, otherwise most precip has shifted out of our CWA with complex that move through earlier this morning. Areas of clearing still allowing for destabilization, however there has been a "filling" trend with cloud cover across our northwest which would complicated initiation. CAMs still showing some variance, but general picture is for window of initiation for new storms after or around 21Z transitioning east through 03Z. UPDATE Issued at 1051 AM CDT Wed Jul 17 2019 More extensive update to PoPs/QPF/Wx to time out current radar trends and timing of redevelopment this afternoon/tonight. Also made minor adjustments through the day Thu for consistency purposes, but will revisit coverage/timing with afternoon data. UPDATE Issued at 658 AM CDT Wed Jul 17 2019 Tweaked sky conditions for today. Otherwise no changes at this update. && .SHORT TERM...(Today through Thursday) Issued at 345 AM CDT Wed Jul 17 2019 Water vapor loop indicated an upper level trough over nw MT/ID/NV. Warm advection precip to occur today east of upper trough. Broad upper level jet will move across the Northern Plains and a commensurate low level jet will shift across the Dakotas today and tonight. 700 hpa theta-e gradient will shift east late tonight and should temporarily end precip. An east-west upper level jet will nose in along the International border Thu. Jet dynamics may produce weak instabilities and some thunder for Thu. .LONG TERM...(Thursday night through Tuesday) Issued at 345 AM CDT Wed Jul 17 2019 The zonal flow pattern continues for Thursday night through Saturday. The SPC day 2 outlook shows most of the FA covered with a marginal risk for severe weather, probably mostly for Thursday night. By 00Z Friday, a surface trough or cold front is expected to set up over central North Dakota. There should be ample heat and humidity over the FA with a nice upper jet along the Canadian border. This results in strong 0-6km bulk shear. Uncertainty looks to be in the strength and location of any potential short wave. The 00Z-12z Friday time frame is just beyond the outer limits of the high resolution models. The current NAM12 and GFS20 runs show more activity across the southern half of the FA as compared to the north, so will have to see what later runs have in store. However, do expect activity to fire over central North Dakota and expand into the FA Thursday evening. Not sure how long any of this activity will linger into Friday. The closed 500mb low that the earlier models were showing over the Northern Plains this weekend is still there in some regard. Current model runs are weaker, depicting more of a short wave tracking through on Sunday or Sunday night. This could bring another chance for showers and storms. For the remainder of the Monday and Tuesday time frame, a strong western ridge builds up, leaving the Northern Plains in amplifying flow. At this point, models show little if any precipitation during this time frame. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 100 PM CDT Wed Jul 17 2019 Showers lingering along International Border remaining north of terminals, however further development of showers/thunderstorms still possible after 21Z today with threat winding down 01-03Z. Best chance for thunderstorm (or strong thunderstorms) may be from KFAR to KTVF to BJI, but coverage of thunderstorms may remain scattered and direct impacts at terminals less certain. There is a little more consensus at KBJI where I included TEMPO. Pockets of MVFR CU still linger over the area with a few locations as low as 1500 FT AGL. Trend should be towards prevailing VFR this afternoon with restrictions then tied to shower/thunderstorm activity. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JH LONG TERM...Godon AVIATION...DJR
Hazardous weather outlook, Jul 17, 6:14 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 614 AM CDT Wed Jul 17 2019 MNZ001>003-007-022-027>032-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-181115- West Polk-Norman-Clay-West Marshall-Mahnomen-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- 614 AM CDT Wed Jul 17 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across eastern North Dakota and northwest and west central Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. Locally heavy rain will also be possible. The storms are expected to develop after the noon hour and should settle down by sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible across eastern North Dakota and northwest and west central Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ004>006-008-009-013>017-023-024-181115- Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- South Clearwater-Hubbard- 614 AM CDT Wed Jul 17 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms will be possible across northwest Minnesota roughly north of Hwy 2. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. The storms are expected to develop after the noon hour and should settle down by sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible across northwest Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. JH
In the hours before
Special weather statement, Jul 17, 3:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Wed Jul 17 2019
MNZ005-006-009-172130-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
331 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU...
NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES
UNTIL 430 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gates Corner, or 32 miles south of Roseau, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gates Corner around 355 PM CDT.
Norris Camp around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4834 9549 4844 9561 4844 9560 4873 9515
4851 9491
TIME...MOT...LOC 2030Z 234DEG 17KT 4841 9550
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Jul 17, 3:48 PM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 42 min |
| Jul 17, 4:27 PM CDT | Tornado Warning | FGF | Lake of the Woods | 48 min |
| Jul 17, 5:06 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 24 min |
| Jul 17, 5:55 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 50 min |
| Jul 17, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.